Tylenol (Acetaminophen) Liver Damage
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
Leslie J. Schoenfield, MD, PhD
Dr. Schoenfield served as associate professor of medicine and consultant in gastroenterology on the faculty of the Mayo Clinic for seven years. He became a professor of medicine in residence at UCLA from 1972 to 1999 (now emeritus). He was the director of gastroenterology at Cedars-Sinai Medical Center in Los Angeles for 25 years, where he received the chief resident's teaching award, the president's award, and the pioneer of medicine award.
- Acetaminophen (Tylenol) liver damage facts
- "Is it safe for me to take Tylenol?"
- Do the recommended doses of Tylenol cause any liver damage?
- Why should we know that the generic name of Tylenol is acetaminophen?
- Just how much acetaminophen is safe to take?
- How is acetaminophen processed (metabolized) in the body?
- How does an overdose of acetaminophen cause liver injury?
- Is overdose with acetaminophen usually accidental or intentional?
- How can accidental overdose be avoided in adults?
- How can overdose be avoided in children?
- What are the symptoms and signs of acetaminophen-induced liver damage?
- What should be done if acetaminophen toxicity is suspected?
- Patient Comments: Tylenol Liver Damage - Symptoms
Acetaminophen (Tylenol) liver damage facts
- Acetaminophen is a very safe drug when taken as directed, even for people with liver disease. Nevertheless, every drug carries risks.
- Liver damage from acetaminophen, which can be severe, can result either from an overdose or from regular doses that are taken while drinking alcohol.
- Most cases of acetaminophen-induced liver injury are caused by an intentional or suicidal overdose.
- Unintentional or accidental overdose of acetaminophen can usually be avoided with care and attention to the dosing.
- Physicians can estimate a patient's probability of developing liver injury based on the timing of the overdose and the blood level of the drug.
- In patients with acetaminophen liver damage, the usual clinical sequence is nausea and vomiting for the first 12-24 hours, then the patient seems well for the next 12-24 hours, after which abnormal liver blood tests develop.
- An antidote, N-acetyl cysteine, is available and should be given to the patient as soon as possible, preferably within 16 hours after the acetaminophen was taken.
"Is it safe for me to take Tylenol?"
Tylenol is currently the most popular painkiller in the United States. Americans take over 8 billion pills (tablets or capsules) of Tylenol each year. Acetaminophen is the general (generic) name for Tylenol, which is a brand name. Although acetaminophen is contained in over 200 medications, most of them do not have the name "Tylenol" on their labels. Moreover, just about every patient with liver disease in my practice invariably asks:
- "Is it safe for me to take Tylenol?" or
- "How much Tylenol can I take?"
These questions highlight the public's awareness of the potential for acetaminophen to cause liver damage or injury.
Tylenol is a very effective pain-killing (analgesic) and fever-reducing (anti-pyretic) agent. It is also a very safe drug as long as the recommended dosage is not exceeded. In fact, the use of Tylenol instead of aspirin to treat fevers in infants has greatly reduced the occurrence of Reye's syndrome, an often fatal form of liver failure. Ironically, however, taking too much Tylenol (an overdose) can also cause liver failure, although by a different process (mechanism), as discussed below.
Viewers share their comments
- Submit »
- Submit »
Find out what women really need.